Whether it’s not knowing how much time to book your photographer for or just general confusion on how to set up the events on your wedding day, creating the perfect wedding day timeline for the big event can be a tough topic to tackle. While you can ask your DJ, venue, or caterer for tips, many will leave out the portion of the day that you have devoted to photos. Below is a general timeline and discussion of how you can best schedule the precious time that you have with your photographer!
The average wedding booking for me is eight hours, so I will be providing that as a starting point. Of course if you book more hours, feel free to add and subtract time as needed! I will also be including a “first look” in my timeline. Not only is a first look the way to go for being efficient with your time, it also gives you a lot more time to hang with your guests rather than trying to squeeze in what should be 2-3 hours worth of photography into a cocktail hour and missing all of the action.
Getting Ready Photos – 1:45 – 2:45pm
Assuming you will both be getting ready at or near the venue, one hour should be plenty. I typically start taking photos of the guys – putting ties on, drinking beers, playing lawn games, etc. After that I will pop in to where the ladies are and make sure to take photos of everyone interacting, drinking champagne, putting accessories on, etc. The last thing I will photograph during this portion of the day is the bride putting her dress on. Carla of Honey Crumb Cake Studio has some great advice – “Start hair and makeup early and even earlier than that if you are doing hair (or makeup or both) at a salon instead of having a makeup artist travel to you.” I couldn’t have said it better!
First Look, followed by Bride & Groom photos – 2:45 – 3:45pm
Pretty self explanatory, but an hour is an ideal amount of time for this! Obviously we want to have plenty of time for you to enjoy some moments together and also make use of all the beautiful backdrops at your venue. I also recommend not allowing anyone else to be there for this portion. The first look is usually one of the only parts of the day that the bride and groom get to themselves and it’s really nice to have a little private time to soak it all in. Be sure to add extra time if you will be driving between locations!
Wedding Party Photos – 3:45 – 4:30pm
This can vary greatly depending on how many you have in your wedding party, but I like 45 minutes if I can get it. I love taking photos of the group together along with individuals of each member with the bride and groom, respectively. Even better if we have time to stop at a nearby bar for a toast! It’s so much fun to incorporate activities together during this time and makes for some really candid and natural images.
Prepare for Ceremony – 4:30 – 5:00pm
Whether you have a hot and sunny day or a day filled with cool weather and clouds, you will definitely want to give yourself time to freshen up before walking down the aisle. This also gives me a chance to sneak into the reception space before the guests see it and take photos of all of those gorgeous details that you planned out.
Ceremony – 5:00pm – 5:30pm
30 minutes is usually more than enough time for this. Obviously you may need to adjust if you have a special religious ceremony or lots of readings.
Family Photos – 5:30 – 5:45pm
A lot of people ask me if they can do these before, but from experience, I don’t recommend it. Somebody is inevitably late and then we end up wasting precious time waiting for them. After the ceremony, everyone is already there and we can usually find a lovely spot nearby that will accommodate the group. I work off of a shot list my clients provide for this so unless there’s a crazy number of combinations, 15 minutes is plenty. My goal at this point is to get you off to your ceremony and mingle with your guests as quickly as I can!
Signing of Marriage License – 5:45 – 5:55pm
Don’t forget to make it official! 🙂 According to Kiara of Bright & Co. Events, “[Allow] time post ceremony to just sign the certificate and revel in the fact you just got married! That was my favorite part of the day.”
Bride and Groom join Cocktail Hour – 5:55pm – 6:30pm
Yay! Time to say hello to your guests and mingle! Belinda of Happy Camper Cocktail Company says, “For couples who don’t want a first look, I always recommend a nice long cocktail hour to allow them plenty of time for photos alone and with family.” I couldn’t agree more!
Grand Entrance and First Dance or Welcome – 6:30 – 6:45pm
Whether you do this with your entire wedding party or just yourselves, here’s where you would make your entrance into the reception after everyone is seated. After you enter, it can be fun to do your first dance or just get on the mic and welcome everyone. I find it really helpful to hold your guests’ attention for a few minutes before everyone jumps into dinner.
Dinner Service – 6:45pm – 7:30pm
Whether you have a buffet or plated dinner, time to eat!
Toasts – 7:30 – 7:45pm
Starting your toasts at the tail end of dinner service is a great time. Guests tend to get restless if they have to sit for too long. Unless you have a ton of guests speaking or an open mic, 15 minutes should be plenty.
Cut the Cake – 7:45pm
Get that dessert going! You can also skip this of course if you don’t plan on having cake. If you have a dessert bar, make sure to have your DJ or Emcee announce its opening.
Special Dances – 8:00pm
Whether you save your first dance for this time, want to do a father/daughter and mother/son dance or an anniversary dance, this is a good way to get things rolling on the dance floor!
Open Dancing (take sunset photos during this time)- 8:15 – 9:30pm
Get that party started! I also like to sneak in about 15-20 minutes of sunset photos if the weather permits. Since we took most of our photos earlier on in mid-day, this gives me a chance to take advantage of good light. Adjust to during dinner or cocktail hour if the sun is setting earlier on your wedding date. These can be some of the best shots of the day!
Bouquet/Garter Toss, Sparklers, Etc – 9:30pm – 9:45pm
Those final moments of coverage may include a bouquet and garter toss if you choose to do one, a fun night shot, or just me finishing up the evening on the dance floor. A common misconception is that the photographer needs to cover the entire evening of dancing. Unless you have a grand exit planned, 45 minutes to and hour of dance floor coverage should be plenty to get those awesome moments of your friends and family boogie-ing down.
I hope this is helpful for those trying to work out their wedding day schedules or plan on how much coverage they need. Be sure to also coordinate schedules with your venue, caterer, wedding planner, DJ, etc so everyone can be on the same page and offer their input. Do you have any helpful tips of your own to add? Feel free to comment below and happy planning!